IMO you are on a very good first cocktail. Lithium cant be beat for stabilizing mania/depression, Lamictal is excellent for BP depression and stabilization of that, Seroquel is an antipsychotic and helps to calm and sleep (desperately needed in us!) and Klonopin is the drug of choice for as needed anxiety. The Lamictal you have to go up on very slowly to avoid a possible, but rare, serious rash called Steven-Johnsons syndrome, 200 mg is the target; anythng over that and really makes no difference. While you go up, is a waiting game. Lamictal is a wonderful drug, I also take it and Seroquel, couldn't live without them! Also take Abilify, Trileptal and Wellbutrin. Meds take time to work, you should probably be working toward 200 mg Lamictal for optimal effect, ask you doc about that.
FYI whatever you do; GET REGULAR SLEEP! If we dont sleep, we go into hypo/manic or mixed episodes and/or psychosis. Very dangerous. How's you're sleep hygeine? (YOur nightly routine before sleeping).
What happened at work? How did your coworkers react? I lost many jobs due to mania, verbally abusing bosses, lol.
I'm glad you're feeling better, I have also been suffering BP my entire life; horrible symptoms as a kid, worse in teens, diagnosed at 25, decided to finally medicate at 39. Typical, huh. But like you , I always knew there was soemthign wrong with me, I just didn't like taking the meds. Now I wouldn't trade anything for them, you just have to keep working at getting the right ones, and adjusting those dosages until you get it right; it takes tons of contact with your pdoc to get it; it takes time, be patient.
I'm glad you found this place, and I hope you're feeling much better.
How nice of you to ask - since starting the Abilify and titrating up to 15mg, my mood is great! Really good without being hypomanic, just a calm contentment, except that my pdoc really DOESN'T want me on both atypicals; she actually told me to reduce the Seroquel to 50mg from 250 when I started the Abilify. She is worried about the increased risk of tardive dyskinesia with the combination of the two. Unfortunately, I cannot sleep with 50mg. I am also on 1200mg Trileptal, 200mg Lamictal and 200mg wellbutrin. The Trileptal as you know is a mood stabilizer that is very sedating and should be taken at night, well, it's still not enough to sleep even with 50mg Seroquel. Have I lost you yet??
As a result the lack of sleep is causing me to cycle a bit so we are adding Klonopin as of today and increasing the Seroquel to 100mg. I've taken Klonopin before, it works, but since it's a benzo, there is the tolerance factor........
I dont want to stop the Abilify, it has leveled out my rapid cycling like nothing ever has, and I've been on everything except Dopamax, lol. But it's a catch-22 with no sleep! I'm hoping she'll leave me on the Seroquel anyway, I love it; it's the only med I have ever taken that lets me sleep most of the night without waking up.
Do you use it as monotherapy? The pdocs I've been around most often use it in combination with a mood stabilizer for maintenence at a lower dose if possible. Once stable, patients don't usually require a maitenence of a high dose, but if they start an episode, they can always take the higher dose immediately to break it (as long as they talk to their doctor), that's another part of the beauty of it. Plus a lower risk of tardive and Abilify is also very low risk.
Well, I rambled as usual!
Thanks for asking, I look forward to talking again.
Post Edited (psychnurse) : 10/8/2005 5:24:56 AM (GMT-6)
Oh, and how could I forget added to the aforementioned combination of Seroquel and mood stabilizer, almost always an antidepressant. Wellbutrin is drug of choice because it doesn't alter seratonin, which is likely to induce mania, it balances dopamine and norepinephrine which are thought to be the chemical culprits along with perhaps the neurotransmitters. I just found recently that it did get approval from the FDA for the treatment of BP depression. But even many pdocs continue to write SSRIs. Go figure.
Also loved by pdocs is Lamictal, because since it is a mood stabilizer (anticonvulsant) which you more than likely already know, not only slightly stabilizes mania, it stabilizes depression. It can keep BPs from getting too low. Not usually used as a mood stabilizer by itself, in fact very rarely it can induce mania. But use with caution due to the extremely rare risk of Steven-Johnson syndrome. Titration is very slow and in small increments, about 25mg; therapeutic dose is 200mg. Any more than that seems to make no difference in symptoms.
I don't recall if I already told you all this, I apologize if you already knew, I feel rather strange trying to "educate" an MD, lol.
Its just very sad that BPs don't do well in general on monotherapy, as it is so complex and has so many features that change constantly. The perfect cocktail usually isn't so perfect after a while. Sad, but true.
So there it is, the cold hard truth. That's why (definitely no offense to you at all) I always tell BPs they should be seeing a pdoc, and I will admit, there are many bad one out there. I commend you for caring enough to research and actually ask the bipolar people themselves about it, so you can treat it safely and effectively, that is truly amazing. The ones I have worked with have all been very cutting edge, educated constantly on the very latest treatments and definitely the no no drugs that are NOT indicated. There does seem to be a high burnout factor, due to the nature of it, though. No physical tests to measure the progress of, just a subjective opinion.
Thanks again for asking, have a great day!